Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 151, NWS Tallahassee, FL

July 22, 2018Lafayette County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 22, 2018, 2:54 PM EDT for Lafayette County, Florida. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2018, 2:54 PM EDT (18:54 UTC)
Expired
Jul 22, 2018, 3:45 PM EDT
In force
51 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lafayette County, FL

The radar

The Moody AFB radar (KVAX), 100 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:12 PM EDTTSTM WND DMG1 Ssw Mayo, FLREPORTS OF NUMEROUS TREES AND POWER LINES DOWN ACROSS LAFAYETTE COUNTY.
Jul 22, 3:43 PM EDTTSTM WND DMG2 Ese Buckville, FLTREE ON POWERLINE.
Jul 22, 3:45 PM EDTTSTM WND DMGMayo, FLPOWERLINES DOWN.
Jul 22, 3:45 PM EDTTSTM WND DMGMayo, FLTREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 11:15 AM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3735 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

295 
WUUS52 KTAE 221854
SVRTAE
FLC067-221945-
/O.NEW.KTAE.SV.W.0151.180722T1854Z-180722T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
254 PM EDT SUN JUL 22 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Lafayette County in Big Bend of Florida...

* Until 345 PM EDT.

* At 254 PM EDT, a severe thunderstorm was located over Mayo, moving
  east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mayo, Townsend, Grady, Hatch Bend, Buckville, San Pedro Junction,
  Alton and Fletcher Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2983 8289 2982 8292 2997 8337 3014 8337
      3013 8323 3010 8321 3010 8318 3011 8316
      3008 8307 3007 8307 3004 8303 3001 8300
      2999 8296 2996 8295 2996 8293 2989 8292
      2990 8290 2988 8288
TIME...MOT...LOC 1854Z 284DEG 16KT 3002 8315 

HAIL...1.00IN
WIND...60MPH
 
$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:46 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 22, 1:46 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
146 PM EDT Sun Jul 22 2018

.AVIATION [Through 18Z Monday]...
Thunderstorms with strong winds and hail have the potential to
impact area terminals this afternoon, especially KDHN, KECP,and
KTLH. Activity should diminish from west to east after dark, with
VFR conditions expected to prevail overnight.

&&

.PREV DISCUSSION [1029 AM EDT]...

.NEAR TERM [Through Today]...

The unusual pattern continues with a deep trough over the eastern
CONUS with several +PV anomalies propagating through it today.
These anomalies will help increase divergence and cool air aloft,
both of which will help maintain a very unstable environment. The
12Z TAE sounding showed an astounding 4369 J/kg SBCAPE, which
beats the previous daily max (3468 J/kg) by just over 900 J/kg! To
our north, a surface "cold" front is draped across central AL and
GA. As vorticity anomalies swing through the upper level pattern
in the late morning to early afternoon hours, we expect convection
to start kicking off across the tri-state area south of the
approaching front. Convection will then become reinvigorated
later in the afternoon as the north FL seabreeze moves inland.
Although the front will continue to push south towards our area,
it will likely stall out either over us or just to our north, so
storms will likely continue into the overnight hours.

Similar to yesterday, models show SBCAPE will remain in the
4000-6000 J/kg range through the day (and possibly even into the
evening hours) for all but our northernmost counties. Likewise,
deep layer shear will be as impressive as yesterday at around
30-45 kts. Therefore, storms that develop today could be just as
potent today as they were yesterday, perhaps moreso. The majority
of the area is under a slight risk for today. Damaging straight-
line winds and large hails will be the main threats, but an
isolated tornado cannot be ruled out. These storms will also
produce heavy rainfall which could cause localized flooding and
perhaps wash out dirt roads.

.SHORT TERM [Tonight Through Tuesday]...

In the upper levels a deep trough will be over the Southeast. At the
surface a low over Tennessee will bring a cold front through the
region Monday morning. Then a weak low will remain over the
Southeast through Tuesday. PW values will briefly go down as the
cold front passes. However PW values will likely rebound back to
near 2 inches Monday afternoon as wrap around moisture moves in.
POPs will be high tonight as the front moves through and again
Monday/Tuesday afternoon and evening.

Severe storms remain possible tonight until the cold front moves
through. Ahead of the front deep layer shear will be 40 to 50 knots
and CAPE could be as high as 4000 J/KG or so even a few hours after
sunset. Scattered to numerous showers and thunderstorms are expected
Monday and Tuesday as wrap around moisture moves in from the north
on Monday and southerly flow returns on Tuesday.

Highs will be near 90. Lows will be in the low 70s.

.LONG TERM [Tuesday Night Through Sunday]...

In the upper levels a trough will be over the Southeast. At the
surface a weak pressure gradient will be in place. Southerly flow
will dominate with high pressure to the east over the Atlantic. The
wet pattern will continue this week and POPs will be high (40 to 60
percent). Highs will be in the low 90s. Lows will be in the low to
mid 70s.

.MARINE...

Westerly winds are increasing this morning. A Small Craft Advisory
is in effect starting at 5 AM EDT. Winds will become more moderate
after midnight tonight. Seas will be the highest late this afternoon
into the overnight hours. Light to moderate southerly winds will
return on Tuesday.

.FIRE WEATHER...

Red flag conditions will not occur over the next several days with
moisture expected to remain high across the area. High dispersions
are likely this afternoon.

.HYDROLOGY...

The wet pattern continues this week. 0.25 to 2 inches of rain is
predicted through Monday night with the highest totals in the
Florida Big Bend. Locally higher amounts are likely. The heavier
downpours may result in ponding of water on roadways and flooding of
low-lying areas. Over the next week, 1.25 to 4 inches of rain is
forecast with the highest totals expected in the Florida Big Bend.
Most local rivers are steady or slowly rising at this time. Most
local rivers remain below action stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  90  72  89  72 /  50  50  20  60  30
Panama City   78  89  76  87  77 /  50  40  20  50  30
Dothan        72  88  72  87  73 /  30  40  20  60  30
Albany        72  88  72  88  74 /  30  40  20  70  30
Valdosta      71  89  72  88  72 /  40  50  20  70  30
Cross City    74  90  73  87  73 /  70  50  30  60  50
Apalachicola  78  88  76  87  77 /  60  30  20  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday morning for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     Heat Advisory until 6 PM EDT /5 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-
     Holmes-Inland Bay-Inland Franklin-Inland Gulf-Inland
     Jefferson-Inland Taylor-Inland Wakulla-Jackson-Leon-Liberty-
     North Walton-South Walton-Washington.

GA...None.
AL...None.
GM...Small Craft Advisory until 4 AM EDT Monday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...Nguyen
SHORT TERM...McD
LONG TERM...McD
AVIATION...Camp
MARINE...McD
FIRE WEATHER...McD
HYDROLOGY...McD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:49 PM EDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon71 min
Jul 21, 11:31 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon38 min
Jul 22, 3:15 AM EDTSpecial Weather StatementTAEJackson30 min
Jul 22, 3:39 AM EDTSpecial Weather StatementTAEJackson51 min
Jul 22, 3:58 AM EDTHeat AdvisoryTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 7 more14 hr
Jul 22, 4:05 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton44 hr
Jul 22, 2:57 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton48 min
Jul 22, 3:19 PM EDTSevere Thunderstorm WarningTAETaylor41 min
Jul 22, 3:34 PM EDTSevere Thunderstorm WarningTAEHolmes, Jackson41 min
Jul 22, 3:36 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington39 min
Jul 22, 3:42 PM EDTSevere Thunderstorm WarningTAELafayette48 min
Jul 22, 3:56 PM EDTSevere Thunderstorm WarningTAETaylor49 min
Jul 22, 4:00 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Leon, Liberty, Wakulla29 min
Jul 22, 4:05 PM EDTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington40 min
Jul 22, 4:17 PM EDTSevere Thunderstorm WarningTAEDixie43 min
Jul 22, 4:24 PM EDTSpecial Marine WarningTAE96 min
Jul 22, 4:27 PM EDTSevere Thunderstorm WarningTAECalhoun, Jackson, Washington48 min
Jul 22, 4:30 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette60 min
Jul 22, 4:43 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Jackson, Walton, Washington47 min
Jul 22, 4:49 PM EDTSevere Thunderstorm WarningTAETaylor41 min
Jul 22, 4:56 PM EDTAreal Flood AdvisoryTAEDixie, Lafayette3 hr
Jul 22, 5:03 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty42 min
Jul 22, 5:25 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Franklin, Gulf, Liberty33 min
Jul 22, 5:26 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor64 min
Jul 22, 5:32 PM EDTSpecial Marine WarningTAE30 min
Jul 22, 5:36 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon39 min
Jul 22, 5:38 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Leon, Liberty, Wakulla19 min
Jul 22, 6:00 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon45 min
Jul 22, 6:13 PM EDTFlash Flood WarningTAELafayette, Taylor6 hr
Jul 22, 6:14 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor46 min
Jul 22, 6:26 PM EDTSevere Thunderstorm WarningTAELafayette, Taylor64 min
Jul 22, 6:40 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison50 min
Jul 22, 6:53 PM EDTSevere Thunderstorm WarningTAELafayette, Madison, Taylor52 min
Jul 22, 7:29 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette61 min
Jul 22, 7:50 PM EDTSevere Thunderstorm WarningTAEDixie40 min
Jul 22, 7:51 PM EDTSpecial Marine WarningTAE54 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.